A 15-Year-old female presents to the hospital 4 hours after ingestion of her diabetic father’s medication following a family dispute. Her family is unable to account for 75 x 5 mg glipizide and 29 x 500 mg metformin tablets. On arrival, she is vomiting and appears anxious and slightly sweaty with Glasgow Coma Score of 14/15. Her vital signs are pulse rate 90 bpm, blood pressure 110/75 mmHg, respiratory rate 18/min, and temperature of 36.8 C. A bedside blood glucose level is 54 mg/dl.
What’s the immediate threat to life for this patient?
What’s the mechanism of action of sulfonylurea medications, and how is it problematic in the management in toxicity?
What are the antidotes for sulfonylurea toxicity?
What’s concerning about metformin toxicity? What is the name of the syndrome that can develop in overdose and how it is managed?
History: 20 year old male presents with a one hour history of left testicular pain and swelling which began acutely after he got out of the shower. He denies dysuria, urethral discharge or trauma. He states that this has never happened before and says this is the worst pain he has ever had in his entire life. Since arriving to the ED he has become nauseous and has vomited several times.
Afebrile, vitals signs stable.
GU exam reveals a horizontal lie to his left testicle with significant tenderness. Absent cremasteric reflex. Remainder of the GU exam is normal. No inguinal lymphadenopathy and the abdominal exam is unremarkable.
Evaluation and Management: The patient was seen nearly immediately after arrival via EMS and we were concerned for a possible testicular torsion and therefore elected to perform a manual detorsion procedure. While preparing for this we grabbed the ultrasound machine, paged urology and had the nurse place a peripheral IV to administer 1mg of Dilaudid. Although emergency point of care (POC) scrotal ultrasound (US) is not a standard US exam done in the Emergency Department (ED), we decided to attempt the exam to see if there was blood flow to the affected testicle prior to attempted detorsion and then to repeat the exam after the procedure.
US image Review: POC Scrotal US was performed using the high frequency linear probe. The bilateral testes were scanned in transverse and sagittal planes:
These products can be extremely concentrated, up to 36mg of nicotine per ml. The fatal dose has been reported as low as 0.5 mg/kg, although it usually requires larger doses to be fatal.
Initial symptoms are going to be non-specific and include fatigue, malaise, nausea and vomiting. This progresses to hypertension and tachycardia. Fasciculations may be present. Later signs of severe intoxication are bradycardia, hypotension, paralysis (including respiratory muscles) and seizures.
Treatment is going to be supportive. With seizure control and respiratory management being paramount. Vasopressors and chronotropes may have limited benefit, so please contact the Tox group as early as possible for a sick patient. 55711 or 800 222 1222